Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 246, NWS Northern Indiana

August 25, 1998Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 1998, 3:43 AM EDT for Henry County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 3:43 AM EDT (07:43 UTC)
Expired
Aug 25, 1998, 4:30 AM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS53 KIWX 250744 RRA
SVRFWA
OHC069-250830-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
243 AM EST TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HENRY COUNTY IN NORTHWESTERN OHIO

* UNTIL 430 AM EDT

* AT 342 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS ENTERING THE NORTHWEST PART OF
  THE COUNTY 5 MILES NORTHWEST OF NAPOLEON. THE STORMS WERE
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL AFFECT...
  NAPOLEON
  MCCLURE
  HOLGATE

WINDS IN EXCESS OF 60 MPH ARE LIKELY  SEEK SAFE SHELTER
IMMEDIATELY.

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:12 AM EDT, 31 minutes earlier.

Area forecast discussion, Aug 25, 3:12 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 AM EST TUE AUG 25 1998

06Z SFC ANALYSIS SHOWING WAVE HAD DEVELOPED ALONG FRONT ACRS SE IA.
FEEL THIS WILL SLOW UP SOUTHWARD PUSH OF FRONT LATER TODAY ACRS FA.
CURRENT CONVECTIVE OUTFLOW MAKING SOME PROGRESS SOUTHWARD AND WILL
NEED TO BE WATCHED FOR DEVELOPMENTS LATER TODAY.

ADDITIONAL SVR ACRS PARTICULARLY SOUTHERN THIRD FA DEPENDENT
SOMEWHAT ON INSOLATION THIS AM.  WILL NEED TO WATCH SATELLITE TRENDS
UPSTREAM BUT FEEL FAIR CHANCE ALONG AND SOUTH OF A WINAMAC TO LIMA
LINE. AFTER FROPA THINGS MUCH QUIETER WITH HIGH PRESSURE BUILDING IN.
WILL NEED TO LOOK AT FOG THREAT TONIGHT WITH GOOD RADIATIONAL
COOLING SETUP AND WET GROUND.

GUIDANCE TEMPS LOOK PRETTY GOOD.

SBN 083/061 084/060 082 66400
FWA 087/061 084/059 083 66500
AOH 088/063 085/060 083 66600

.IWX...NONE.

TEH

In the hours before

Local storm report, Aug 25, 2:37 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 AM    STURGIS                   MI    60 MPH TSTM GUST
08/25/98   ST.JOSEPH                       SPOTTER REPORT
Local storm report, Aug 25, 2:37 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 AM    STURGIS                   MI    60 MPH TSTM GUST
08/25/98   ST.JOSEPH                       SPOTTER REPORT
Local storm report, Aug 25, 2:47 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    SOUTH BEND                IN    WIND DAMAGE
08/25/98   ST.JOSEPH                       TREES AND POWER LINES
                                           DOWN

0135 AM                              IN    WIND DAMAGE
08/25/98   ELKHART                         TREES AND POWER LINES
                                           DOWN THROUGHOUT COUNTY
Local storm report, Aug 25, 2:47 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    SOUTH BEND                IN    WIND DAMAGE
08/25/98   ST.JOSEPH                       TREES AND POWER LINES
                                           DOWN

0135 AM                              IN    WIND DAMAGE
08/25/98   ELKHART                         TREES AND POWER LINES
                                           DOWN THROUGHOUT COUNTY
Local storm report, Aug 25, 3:09 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM                              MI    FLOOD
08/25/98   BRANCH                          WIDESPREAD MINOR
                                           FLOODING THROUGHOUT
                                           BRANCH COUNTY
Local storm report, Aug 25, 3:09 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM                              MI    FLOOD
08/25/98   BRANCH                          WIDESPREAD MINOR
                                           FLOODING THROUGHOUT
                                           BRANCH COUNTY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:05 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 25, 3:24 AM EDTSevere Thunderstorm WarningIWXFulton51 min
Aug 25, 3:33 AM EDTSevere Thunderstorm WarningIWXDefiance47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.